Hail, Carroll
- When
- May 22, 1:55 PM EST
- Where
- Carroll County, Longshoal
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.880, -80.720
Quarter sized hail covering the ground on Mitchells Crossing Road was reported through social media.
Isolated storms developed in the afternoon hours, and were mainly terrain driven from afternoon heating and strong destabilization. Very little upper level support helped to limit the coverage of severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolated storms developed in the afternoon hours, and were mainly terrain driven from afternoon heating and strong destabilization. Very little upper level support helped to limit the coverage of severe storms. Steep lapse rates and low freezing levels resulted in storms producing large hail and localized damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 1:24 PM EST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 224 PM EDT Wed May 22 2024 .SYNOPSIS... Isolated thunderstorms are expected again this afternoon as the region remains between high pressure over the western Atlantic and low pressure in the central United States. This low crosses the Great Lakes and will drape a front across the Ohio and Tennessee Valleys by Thursday bringing showers and thunderstorms, along with a chance of heavy rain to the region Thursday and Friday. The wet weather pattern continues through the beginning of next week with yet another front crossing through the area. && .NEAR TERM /THROUGH THURSDAY/... As of 200 PM EDT Wednesday... Key messages: - No significant changes to probability of precipitation - Confidence high for above normal temperatures - More showers and storms accompany a front on Thursday Above normal temperatures today in the upper 70s and 80s for the entire forecast area due to abundant sunshine earlier this morning and only partly cloudy cumulus and stratocumulus this afternoon. Southwest flow is also enhancing temperatures and moistening the atmosphere. There is little to no upper atmosphere support for convection, and a front coming from the plains is still too far west to meaningfully increase our storm potential. Thus, most convection today will be anchored to ridges and mountains as topography will drive most convective initiation. Some areas will reach their convective temperature, but without any support, severe potential is limited. So isolated storms will pepper the area, concentrated along the Blue Ridge and just west. A few small singular cells are forming in the southern Blue Ridge. Once we lose diurnal heating, expect convection to die quickly after dusk. A cold front will drape itself through the TN/OH Valleys and sink south into the Mid-Atlantic on Thursday. Because of this, expecting Thursday to be more active and have more widespread convective coverage than today. High resolution models aren't in excellent agreement on the areas of highest threat, but higher CAPEs and instability sit south of the VA/NC state line. Damaging winds would be the greatest threat with any strong to severe storms that form Thursday. Temperatures will be similarly warm in the 70s and 80s. Antecedent conditions have primed some areas in the mountains for future flooding threats. With a slow moving frontal boundary positioned for a collision with healthy moisture and PWATs around and in excess of 1.5", localized flooding is a threat each afternoon. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 130 PM EDT Wednesday... Key Messages: 1. Daily chances of showers and thunderstorms through the period. 2. Locally heavy rain possible, may result in localized flooding. 3. Above normal temperatures through the period. A cold front will reach the area by Thursday, and eventually stall over the eastern US by the end of the work week. Showers and thunderstorms as a result of this front will be ongoing by the start of this forecast period, lingering into the overnight and through Friday with plentiful ambient moisture and the nearby front. Shower and thunderstorm chances continue through Friday as another mid level shortwave moves into the Mid Atlantic, with the greatest chances during the peak afternoon heating, but decrease overnight. Saturday looks to start off dry, but a mid level trough crosses later in the day to bring increased potential showers and storms. Deep layer shear is also forecast to be higher on Saturday, compared to Friday, which would support more organized storms, especially if the passage of the upper trough coincides with peak diurnal heating. Generally southerly flow will continue to advect moist air into the region, keeping precipitable water values above normal through the forecast period. That being said, rain showers may be heavy at times through the end of the work week and into the weekend. Soil moisture over the area is already fairly high from recent rainfall, and these additional rounds of rain, especially if over the same areas, could increase risk of localized flooding. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 200 PM EDT Wednesday... Key Messages: 1. Daily chances for showers and storms continue into the work week. 2. Temperatures still above normal, but somewhat cooler by midweek. For the Memorial Day weekend, ridging aloft between system will bring a brief respite from the rain Sunday morning, although confidence is low on how long that break will be. Another cold front approaches from the west, associated with a deeper 500mb trough. A prefrontal trough may reach the area late Sunday, which may increase chances for showers and storms later in the day for the western mountains. The front looks to reach the central Appalachians by Monday, keeping showers and thunderstorms in the forecast for Memorial Day. Potential for severe storms at this time looks to be higher Monday, given the better upper level support via the upper trough. However, at this time, it is still too far out to determine mesoscale details that influence severe weather potential. The cold front looks to cross the area Tuesday, bringing a cooler and drier airmass to the region, and with this change in airmass, expecting cooler temperatures for the middle of the work week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 215 PM EDT Wednesday... Some mid to upper level clouds have begun to partially cover sites west of the Blue Ridge. Not expecting them to lower into MVFR conditions, though they will lower overnight. Isolated showers will affect mountain areas, though confidence on location is too low to include them in TAFs this afternoon. A cold front will enter the area on Thursday, bringing better chances for thunderstorms and showers, but most will likely occur after 18Z. Along with the front some reduced vsby and sub-VFR cigs could occur in the morning hours. Inside of any thunderstorms, heavy rainfall could reduce vsby temporarily as well. Prevailing winds are light from the west or southwest through this forecast period. EXTENDED AVIATION OUTLOOK... A cold front will approach the area Thursday bringing increasing chance for showers and thunderstorms. This front will stall by Friday across the Mid Atlantic. Waves of low pressure riding along this weak boundary will trigger more showers and thunderstorms and increase the likelihood of MVFR conditions Friday through Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...VFJ SHORT TERM...AS LONG TERM...AS AVIATION...AMS/VFJ
Hazardous Weather Outlook National Weather Service Blacksburg VA 225 PM EDT Wed May 22 2024 VAZ007-009>013-018>020-WVZ042>044-507-508-231830- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Bath- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 225 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rain is possible on Thursday and Friday. There is a marginal risk of severe thunderstorms Thursday. The primary threat is damaging wind. Storm chances continue each afternoon and evening through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-231830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 225 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rain is possible on Thursday and Friday. There is a marginal risk of severe thunderstorms Thursday. The primary threat is damaging wind. Storm chances continue each afternoon and evening through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Wed May 22 2024
VAZ012-013-016-221915-
Pulaski VA-Wythe VA-Carroll VA-
244 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PULASKI...EAST
CENTRAL WYTHE AND NORTHEASTERN CARROLL COUNTIES THROUGH 315 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvatus, or near Patterson, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hillsville...
Patterson...
Allisonia...
Dugspur...
and Sylvatus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3676 8080 3680 8083 3686 8088 3697 8067
3687 8059 3678 8056
TIME...MOT...LOC 1844Z 248DEG 11KT 3683 8079
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThe Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter sized hail covering the ground on Mitchells Crossing Road was reported through social media.
A few trees were downed by thunderstorm winds about three miles southwest of US 311 along Blacksburg Road.
A few hailstones the size of quarters were reported on Blacksburg Road.
Several trees were downed by thunderstorm winds between the 4000 and 5000 block of Bradshaw Road, and some of the fallen trees caused damage to fencing.
Numerous hailstones at least the size of a quarter were reported at Watkins Market on Bradshaw Road.
A tree was downed by thunderstorm winds on US 58 near Helton Creek Lane, and another tree was downed by thunderstorm winds near the intersection of Highland Parkway and Sturgills Road.
Thunderstorm winds downed a tree on Troutdale Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181529, 1181533, 1181530, 1181534, 1181531, 1181539, 1181536.